Hail, Cheyenne
- When
- August 7, 1:00 PM MST
- Where
- Cheyenne County, 0.86 mi SE of Dalton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -102.970
An afternoon thunderstorm produced a few reports of large hail in Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm produced a few reports of large hail in Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 11:57 AM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT SUN AUG 7 2011
.AVIATION...18Z TAFS. VFR CONDITIONS WILL PREVAIL FROM NE/WY
BORDER WEST AS SURFACE TROUGH MOVES EAST WITH DRY WEST TO
NORTHWEST SURFACE FLOW. EXPECT POSSIBLE AFTN TSTMS WITH OCCASIONAL
MVFR CIGS AND GUSTY SFC WINDS...MAINLY EAST OF CDR AFT 21Z WHERE
MAIN INSTABILITY AXIS AND MOISTURE ARE PRESENT.
&&
.PREV DISCUSSION... /ISSUED 349 AM MDT SUN AUG 7 2011/
SHORT TERM...TODAY THROUGH TUESDAY...
SATELLITE PIX SHOW LINGERING CONVECTION OVER THE WRN NEBRASKA
PANHANDLE WINDING DOWN EARLY THIS MORNING. EXPECT GENERALLY A CLEAR
TO MOSTLY CLEAR START TO THE DAY. 00Z NAM AND HRRR OUTPUT HINT AT
SOME PATCHY FOG OR STRATUS IN THE SOUTHERN PANHANDLE...SO KEPT
MENTION THERE THROUGH MID-MORNING. 08Z SFC ANALYSIS DEPICTS HIGH
PRESSURE OVER THE DAKOTAS ALONG WITH A LEE-SIDE PRESSURE TROUGH
NEAR THE FRONT RANGE. SFC DEWPOINTS ARE IN THE 20S AND 30S WEST OF
THIS SFC TROUGH...WITH 40S AND 50S EAST. MODELS PROG THIS SFC
TROUGH TO BE VERY NEAR THE NEBRASKA/WYOMING STATELINE BY MIDDAY.
THIS WILL PROVIDE A TRIGGER FOR CONVECTION ONCE AGAIN THIS
AFTERNOON AND EVENING. DID INCREASE POPS INTO THE SCATTERED
CATEGORY MAINLY EAST OF THE AFOREMENTIONED SFC TROUGH OVR THE WRN
NEBRASKA PANHANDLE. SBCAPES WILL CLIMB INTO THE 2000 TO 3000 J/KG
RANGE OVR THIS AREA AND WHEN COMBINED WITH THE LFQ OF A ZONAL 75KT
300MB JET STREAK...CONVECTION WILL HAVE THE POTENTIAL TO REACH
SEVERE LIMITS. HAVE ADDED SEVERE WORDING FOR THE WESTERN NEBRASKA
PANHANDLE LATER TODAY. DRIER LOW LEVELS WEST OF THE SFC PRESSURE
TROUGH WILL RESULT IN GUSTY WINDS TO BE THE PRIMARY HAZARD. FIRE
WEATHER CONCERNS WILL BE HIGH THERE AS WELL...SEE FIRE WEATHER
SECTION BELOW. CONVECTION WILL MOVE OUT LATE THIS EVENING AND
MERGE INTO AN MCS THAT WILL IMPACT PORTIONS OF CENTRAL NEBRASKA
AND KANSAS. A WEAK COLD FRONT WILL PUSH SOUTH THRU THE CWA ON
MONDAY. ASCENT ALONG THE FRONT WILL COMBINE WITH THE CONTINUING
UPPER JET STREAK OVER THE AREA...TO PRODUCE ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE WILL BE
CONFINED TO EAST CENTRAL WYOMING AND THE PANHANDLE. SBCAPES WILL
CLIMB TO 500 TO 1000 J/KG ON MONDAY...SO EXPECT ANY STORMS TO
REMAIN NON-SEVERE. BY TUESDAY...THE RRQ OF THE THEN 90KT 300MB
JET STREAK WILL PASS OVER THE CWA. THE AFOREMENTIONED SFC FRONT
WILL BANKED UP ALONG THE LARAMIE RANGE AND MOISTURE WILL CONTINUE
TO BE ADVECTED WEST IN ITS WAKE. SBCAPES WILL ONCE AGAIN CLIMB TO
1500 TO 2000 J/KG EAST OF THE MOUNTAINS TUESDAY AFTERNOON. HAVE
INCREASED PRECIPITATION CHANCES ACROSS MUCH OF THAT AREA. H7
TEMPERATURES OF 14-16C WILL RESULT IN ANOTHER DAY OF WARM
TEMPERATURES...WITH 80S WEST AND 80S TO LOW 90S EAST. THE WEAK
COLD FRONTAL PASSAGE WILL COOL TEMPERATURES A FEW DEGREES FOR
MONDAY AND TUESDAY...WHERE AFTERNOON MAXES WILL ONLY REACH INTO
THE 80S.
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. 500 MB SYNOPTIC
PATTERNS SIMILAR ON NAM...GFS AND ECMWF...LEADING TO MODERATE TO
HIGH CONFIDENCE IN THEIR RESPECTIVE SOLUTIONS.
TUESDAY NIGHT...SCATTERED THUNDERSTORMS ONGOING IN THE EVENING WITH
FAVORABLE CONVECTIVE PARAMETERS. LOOKS LIKE STORMS WILL CONGEAL INTO
A MESOSCALE CONVECTIVE COMPLEX...MCC...OR MESOSCALE CONVECTIVE
SYSTEM...MCS...OVER WESTERN NEBRASKA OR WESTERN KANSAS LATE...THUS
WILL GO WITH LOW END THUNDERSTORM CHANCES ACROSS OUR EASTERN ZONES
WITH THICKNESS DIFFLUENCE.
WEDNESDAY...LESS COVERAGE THAN TUESDAY WITH MORE LIMITED LOW AND MID
LEVEL MOISTURE AND WITH MORE RIDGING ALOFT AND LESS OF A LOW LEVEL
FOCUSING FEATURE FOR THUNDERSTORM INITIATION AND SUSTENANCE.
THURSDAY...LIMITED AFTERNOON AND EVENING AREAL THUNDERSTORM COVERAGE
WITH MINIMAL LOW AND MID LEVEL MOISTURE.
FRIDAY...UPPER HEIGHTS CONTINUE TO INCREASE...AND WITH LIMITED LOW
AND MID LEVEL MOISTURE...THUNDERSTORM COVERAGE WILL BE MINIMAL.
ISOLATED AFTERNOON AND EVENING THUNDERSTORM COVERAGE FROM LARAMIE TO
CHEYENNE TO SIDNEY IN LOW LEVEL UPSLOPE REGIME AND WHERE LOW LEVEL
MOISTURE WILL BE MOST PREVALENT.
SATURDAY...RIDGING ALOFT STRENGTHENS ACROSS THE ROCKIES. LOW LEVEL
UPSLOPE SOUTHEAST WIND REGIME WILL CONTINUE TO ADVECT AND SUSTAIN
LOW LEVEL MOISTURE EAST OF INTERSTATE 25. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS ANTICIPATED SOUTH OF A LARAMIE TO CHADRON LINE
WITH ENOUGH LOW LEVEL INSTABILITY...THOUGH RIDGING AND WARM
TEMPERATURES ALOFT WILL LIMIT AREAL EXTENT OF THUNDERSTORM
COVERAGE.
AVIATION...06Z TAFS. VFR WITH THE FOLLOWING EXCEPTIONS. THROUGH
12Z...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF A
RAWLINS TO SCOTTSBLUFF LINE PRODUCING LOCALIZED MVFR AND TURBULENCE.
PATCHY FOG AND LOW CLOUDS EAST OF A DOUGLAS TO KIMBALL LINE THROUGH
15Z PRODUCING IFR AND MVFR. LOW LEVEL CONVERGENCE BOUNDARY SETS UP
SUNDAY AFTERNOON FROM DOUGLAS SOUTHEASTWARD TO KIMBALL WITH ISOLATED
TO SCATTERED THUNDERSTORMS DEVELOPING ...ESPECIALLY ALONG AND NORTH
OF THE BOUNDARY...PRODUCING LOCALIZED MVFR AND TURBULENCE.
THUNDERSTORMS INCREASING IN COVERAGE SUNDAY EVENING EAST OF A LUSK
TO PINE BLUFFS LINE PRODUCING MVFR...TURBULENCE...SMALL HAIL AND
LOCALLY HEAVY RAIN.
FIRE WEATHER...
THE VERY DRY AIR MASS WILL CONTINUE FOR AREAS WEST OF THE LARAMIE
RANGE THIS MORNING. THE DRY AIR WILL ACTUALLY PROGRESS FURTHER
EAST INTO THE SOUTHEAST WYOMING PLAINS BY EARLY AFTERNOON.
SO...EXPECT RELATIVE HUMIDITIES TO DIP INTO THE UPPER SINGLE
DIGITS/LOWER TEENS BY AFTERNOON. MEANWHILE...WEST WINDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS TO 25 OR 30 MPH THIS AFTERNOON.
SO...WILL UPGRADE TO A RED FLAG WARNING FOR FIRE WEATHER ZONES
301 AND 302. ADDITIONALLY...AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE A GOOD BET...ESPECIALLY EAST OF THE LARAMIE
RANGE. IF THUNDERSTORMS ARE ABLE TO DEVELOP OVER THE LARAMIE
RANGE...THEY WILL UNDOUBTEDLY REMAIN MOSTLY DRY. THESE
THUNDERSTORMS WILL WIND DOWN BY LATE TONIGHT. AFTERNOON
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON MONDAY AND AGAIN ON
TUESDAY...WITH THE DRY AIR MASS CONTINUING MAINLY WEST OF THE
MOUNTAINS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING FROM NOON SUNDAY TO 8 PM SUNDAY FOR WYZ101-
WYZ102-WYZ103.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...RUBINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT SUN AUG 7 2011 NEZ019-020-054-WYZ101>119-081115- SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1021 AM MDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID- AFTERNOON THEN DISSIPATE OR MOVE OUT EARLY THIS EVENING. NO SEVERE STORMS ARE EXPECTED BUT A FEW OF THEM COULD PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. THE BEST CHANCES WILL BE CONFINED TO AREAS EAST OF THE LARAMIE RANGE. THE BEST THUNDERSTORM COVERAGE LOOKS TO BE ON TUESDAY...WHERE A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-021-055-095-096-081115- DAWES-BOX BUTTE-MORRILL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX- 1021 AM MDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID- AFTERNOON THEN MOVE OUT OF THE AREA EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. THE BEST THUNDERSTORM COVERAGE LOOKS TO BE ON TUESDAY...WHERE A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON INTO EARLY THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN AUG 7 2011
NEZ021-055-072045-
CHEYENNE NE-MORRILL NE-
155 PM MDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES UNTIL 245 PM MDT...
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DALTON...OR 21 MILES NORTH OF SIDNEY...
MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DALTON...
&&
LAT...LON 4133 10311 4151 10315 4161 10263 4161 10262
4140 10262 4140 10261 4135 10260
TIME...MOT...LOC 1955Z 260DEG 15KT 4144 10300
APFELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL DALTON 41.41N 102.97W
08/07/2011 M0.50 INCH CHEYENNE NE TRAINED SPOTTER
MOSTLY PEA SIZED DIAMETER HAIL. ALSO MODERATE RAINFALL.
&&
MWEILANDThe Cheyenne radar (KCYS), 156 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 hail. Local standard time, as filed.
Hail size ranged from quarters to half dollars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323468, 323470.